Potentially lethal concoctions of cough syrup and painkillers are being mixed by teens in the UAE to get a high, police have warned.
Dubai Police are urging parents to keep an eye on teenagers to ensure they are not creating a “drug cocktail”.
General Abdul Jalil Mahdi, head of anti-narcotics, said that mixing legal medicines together was becoming increasingly popular.
“The way many drug addicts start to get hooked is with such mixtures. This cocktail is spreading among young people and teenagers,” Mahdi said. He added that the painkillers and medicines they use are available over the counter, but become more potent when used together.
“We have had many cases of young people mixing the drugs and drinking it,” he said. “It is a worrying problem.”
And Dr Susan Mathews, from Jebel Ali International Hospital, warned: “The normal side effect of cough syrup is sedation. If cough syrup is taken in incorrect dosages, it affects the respiratory system by reducing breathing, which can lead to respiratory arrest.”
Mathews added: “There are few combination medicines, such as paracetamol and ibuprofen, that are safe if given in correct dosage. But combining two or three non-steroidal anti-inflammatory medicines (painkillers) can cause gastritis, gastric ulcer, sometimes vomiting with blood.
“It can also affect kidney functions, which can lead to renal failure." Mahdi did not release statistics on the number of cases recorded.
Saudi-led airstrikes alone are unlikely to crush Iranian-backed Yemeni rebels but a ground incursion would …